Objective: To describe a rare case of fulminant hepatic failure in an infant secondary to acetaminophen toxicity reversed with the late administration of N-acetylcysteine (NAC). Design: Case report, clinical. Setting: Tertiary care pediatric intensive care unit (PICU). Patient: A 4 month-old female admitted to the PICU with metabolic acidosis, hepatomegaly and a decreased level of consciousness progressing to liver failure subsequently found to be caused by acetaminophen toxicity. Main results: This patient was admitted to the PICU with severe metabolic acidosis, hepatomegaly and a decreased level of consciousness, which progressed to fulminant hepatic failure with severe encephalopathy. The cause of the liver failure was later found to be caused by acetaminophen toxicity. According to a Arescue protocols used at our institution, intravenous NAC, consisting of a loading dose of 150 mg/kg followed by a doses of 50 mg/kg and 100 mg/kg infused over 4 and 16 hours, respectively, was administered at least 72 hours after the last possible oral dose of acetaminophen. Within 24 hours of initiating NAC therapy, the patient experienced a dramatic improvement in her liver function and encephalopathy, and was extubated and ultimately discharged from the PICU. Conclusion: NAC therapy remains the standard of care in known acetaminophen toxicity, particularly when the patient presents within 24 hours of the toxic ingestion. However, the late administration of NAC can both reverse liver failure and be lifesaving, and should be considered for children with liver failure regardless of the time of presentation or diagnosis.
ASJC Scopus subject areas
- Critical Care and Intensive Care Medicine